Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 3, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 28, 1997, 1:26 PM EST for Haywood County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 1997, 1:26 PM EST (18:26 UTC)
- Expired
- Feb 28, 1997, 4:30 PM EST
- In force
- 3 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Haywood County, NC
The radar
The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.4 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 328 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 478 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 281827 FFWGSP NCC087-282130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 126 PM EST FRI FEB 28 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 430 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...HAYWOOD COUNTY CREEKS AND STREAMS IN HAYWOOD COUNTY WERE STILL RISING IN MANY LOCATIONS EARLY THIS AFTERNOON. FLOODING WAS DEVELOPING IN THE LAKE JUNALUSKA AREA...WITH WATER OVER COUNTY ROAD. FLOODING CONTINUES TO BE A PROBLEM ALONG PARTS OF JONATHAN CREEK...AS WELL AS IN THE UPPER PORTION OF THE PIGEON RIVER BASIN. THE HEAVIEST RAIN WILL BE IN THE SOUTHERN PART OF THE COUNTY THROUGH MID-AFTERNOON. ALTHOUGH THE RAIN WILL NOT BE AS HEAVY AS IT WAS EARLIER...IT WILL COMBINE WITH RUNOFF FROM THE EARLIER PRECIPITATION TO AGGRAVATE THE CURRENT FLOODING. THIS WARNING EXTENDS THE PREVIOUS WARNING FOR HAYWOOD COUNTY. KEEP AN EYE ON THE WEATHER AND RIVER OR STREAM CONDITIONS. RESIDENTS ALONG STREAM COURSES SHOULD BE PREPARED FOR THE POSSIBILITY OF ADDITIONAL HIGH WATER. ZOLTOWSKI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 9:26 AM EST, 4 hours earlier.
Area forecast discussion, Feb 28, 9:26 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
925 AM EST FRI FEB 28 1997
RAH: AGREE WITH FFA FOR SRN/CRN MTNS. (WILL KEEP YOU POSTED ON NRN
MTNS). TEMPS AND POPS OK.
CAE: MAY WANT TO GO LOW END OF LIKELY POPS FOR THIS AFTN.
FFC: NO RECOMMENDATIONS
OVER 3 INCHES OF RAIN HAS FALLEN IN THE PAST 24 HOURS IN SOME MOUNTAIN
LOCATIONS MAINLY IN THE CENTRAL AND SOUTHERN AREAS. CONSIDERING THE
DEEP MOISTURE...STRONG SOUTHERLY FLOW AT 850 MB...AND TSTM COMPLEX
MOVING ALONG STATIONARY BOUNDARY ALIGNED ALONG TENN/NC BORDER...FFA
A GOOD IDEA. WILL BE SENDING RAH AN ADM SHORTLY WITH COUNTY REPORTS.
FOG HAS THICKENED ACROSS UPSTATE AND NORTHEAST GA. VISIBILITIES ARE
BELOW A HALF MILE IN MOST AREAS...WITH GMU DOWN TO ZERO. FFC SOUDING
SHOWS SMALL...LOW LEVEL INVERSION WHICH SHOULD MIX OUT AS SUN ANGLE
INCREASES. WE CAN HANDLE IT IN THE SHORT TERM FORECASTS FOR NOW. ADVISE
ON KEEPING TEMPS AS FORECAST FOR NOW. POJPS MAY NEED TO BE BUMPED UP
SLIGHTLY BASED ON LATEST RADAR TRENDS...SHOWING CONVECTION FIRING IN
CENTRAL ALABAMA AND WESTERN GA. IT LOOKS LIKE IT MAY BE SHIFTING A
A BIT EASTWARD AND FILLING IN.
MOYER/ZOLTOWSKIThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 10:24 AM EST | Flash Flood Warning | GSP | Haywood | 3 hr |
| Feb 28, 12:16 PM EST | Flash Flood Warning | GSP | Jackson | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.